Home » Paxlovid: EMA warns of fatal interactions with corona drug

Paxlovid: EMA warns of fatal interactions with corona drug

by admin
Paxlovid: EMA warns of fatal interactions with corona drug

Paxlovid (active ingredients nirmatrelvir and ritonavir) has been available for medical prescription in the EU for two years. The antiviral tablets are intended to prevent severe Covid courses. It was particularly recommended for older people and high-risk patients. This was also due to a study that found antiviral drugs could reduce the risk of hospitalization or death by almost 90 percent compared to a placebo.

EMA warns of “risk of serious and potentially fatal side effects”

But now a shadow could fall on the supposed miracle cure. The European Medicines Agency (EMA) warns of a “risk of serious and potentially fatal side effects” if Paxlovid is used in combination with certain immunosuppressants. This is the result of an investigation by the EMA safety committee (Pharmacovigilance Risk Assessment Committee, PRAC).

These immunosuppressants are affected:

Therefore, drug interactions could affect the body’s ability to eliminate these drugs. So-called calcineurin inhibitors (tacrolimus, ciclosporin) and mTOR inhibitors (everolimus, sirolimus), which reduce the activity of the immune system, are affected, the report continues. These are used to treat certain autoimmune diseases or to prevent rejection of transplanted organs. “Paxlovid should only be administered together with the immunosuppressants mentioned if close and regular monitoring of their blood levels is possible,” the experts continued.

In addition, Paxlovid should not be given in combination with medicines whose elimination from the body depends heavily on certain liver enzymes known as CYP3A. This includes the immunosuppressant voclosporin.

Increase in blood levels to “toxic levels”

In several cases reviewed, the interactions led to a “rapid increase in blood levels to toxic levels, which led to life-threatening conditions.”

See also  Giro d'Italia 2023, riders expected and never arrived: the boos of the fans are pouring in

The EMA’s warning is aimed at medical professionals. “Before initiating treatment with paxlovid, health care professionals should carefully weigh the potential benefits of paxlovid treatment against the risks of serious adverse reactions when administered concomitantly with immunosuppressants.”

The PRAC met from February 5th to 8th and the committee assesses all aspects of the risk management of human medicines. Martin Huber from the Federal Institute for Drugs and Medical Devices sits on the committee for Germany.

The RKI has also already recommended alternative Covid-19 therapies for certain medications

By the way: The COVRIIN specialist group at the Robert Koch Institute (RKI) had already emphasized in November that the mechanism of action of the active ingredient ritonavir contained in Paxlovid requires “special attention” when other drugs are used at the same time.

“Simultaneous use could change the plasma levels of numerous drugs, which could result in significant drug toxicities or a relevant reduction in effectiveness,” warned the specialist group. Even back then, they recommended alternative Covid-19 therapies for certain medicines.

You may also like

Leave a Comment

This site uses Akismet to reduce spam. Learn how your comment data is processed.

This website uses cookies to improve your experience. We'll assume you're ok with this, but you can opt-out if you wish. Accept Read More

Privacy & Cookies Policy